Although constantly tired she feels very lucky that her health is not worse. Now 65, Maria, from Uxbridge in Middlesex, tells her story here as part of our Adults Get it Too campaign.
“I have a condition called Myasthenia Gravis (a rare long-term condition that causes muscle weakness), for which I had IVIG (Intravenous immunoglobulin) treatment."
“The following morning I woke with a bad headache. I initially thought it was one of the side-effects of my treatment."
“As time went on though the headache got worse. I had a high temperature and vomiting, plus light sensitivity kicked in. I was home alone and was drifting off to sleep constantly."
Knew something wasn’t right
“I knew something wasn't right and called 999. I explained my symptoms but was told to either call my doctor or call 111. As it was a Saturday I knew my GP wouldn't be available, so I called 111. Luckily for me an ambulance was sent and I was blue lighted to hospital."
“My husband told me I was immediately given IV antibiotics. Blood tests were carried out and following a lumbar puncture I was diagnosed with bacterial meningitis, pneumococcal."
“I spent two weeks in hospital having IV antibiotics. I feel so very lucky in the fact I didn't lose any limbs, plus I could have died."
“I contacted the emergency services to thank them and the hospital ward for all their care, as I was a difficult patient with my veins constantly collapsing due to the meds I'm on for myasthenia and endless cannulas, sometimes three a day."
“But what I want people to realise is I never had a rash. So, please be aware of the symptoms and if you’re concerned contact 111 or your GP immediately.”